what is naloxone

What is Naloxone?

Naloxone or Narcan?

Naloxone (also known as Narcan™) quickly reverses the overdose caused by opioids. It is a medication specifically designed to bind together with opioid receptors in order to restore a normal respiratory rhythm to someone who has complications with breathing as a result of overdosing with prescription opioids or heroin. This antidote cannot get a person high. If a person takes or is given this medicine, it will not have an effect on him or her.

How does naloxone work?

It works to eliminate the opioids from the opiate receptors in the person’s brain. Even if a person has taken opioids with alcohol or another drug. Normal breathing occurs after a dose of naloxone, which in turn will help awaken the person. Giving naloxone to a person who has overdosed on an opioid right away is very important as brain damage may occur within just a few minutes of an opioid overdose. The damage is caused by the lack of oxygen to the brain.

While calling 911 is important, this medicine gives the person administering it time to save the victim’s life until medical help arrives.

How is naloxone administered?

It can be administered by injection into the muscle of the thigh, arm, or buttocks. It may also be given with a nasal spray. Nasal spray, while less common, can also be prescribed.

How long before naloxone wears off?

While repeated doses may be needed if the effects of the opioid overdose are still visible, but it generally works within 5 minutes of administering the medicine. The medicine will start to wear off after approximately 30 minutes and is generally absent after about 90 minutes. By the time it wears off, the person’s body has processed enough that it is unlikely to see him or her stop breathing again.

In some instances, the patient might need another dose as well as a prolonged observation; for instance, patients who take a massive dose of opioids such as methadone. The patients should be continuously monitored after receiving the dose as there may be signs of continued overdose.

Where can I get naloxone?

Medical providers can and always could prescribe naloxone and are encouraged to co-prescribe as well. However, it is not necessary to get a prescription. Anyone can go to their nearest pharmacy, such as North Village Pharmacy to get naloxone, if needed.

EMS and EMT providers already carry naloxone with them as it may be needed when they arrive on the scene where someone has overdosed.

Will I be in trouble for calling 911 if I or someone I know has overdosed?

According to the NC Good Samaritan/Naloxone Access Law, those who ask for assistance from 911, EMS, or the police when they or another person is having an overdose are protected. A person cannot be tried in a court of law for having small amounts of drugs or items used to take or store drugs if the police find these items because the person was reaching out for help for an overdose.

Leave a Reply

Your email address will not be published. Required fields are marked *

Search

+